Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 2:35 PM CDT for Saint Louis County, Minnesota. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2002, 2:35 PM CDT (19:35 UTC)
- Expired
- Jun 22, 2002, 3:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 91 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:22 PM CDT | Hail 1.75 | Eveleth, MN | |
| Jun 22, 3:22 PM CDT | Hail 1.75 | Hibbing, MN | |
| Jun 22, 3:25 PM CDT | Thunderstorm Wind 60 E | Hibbing, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 221935 SVRDLH MNC137-222030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 232 PM CDT SAT JUN 22 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 330 PM CDT * AT 230 PM...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 25 MILES NORTHWEST OF HIBBING TO 10 MILES NORTHEAST OF GRAND RAPIDS...MOVING EAST AT 35 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... HIBBING AROUND 245 PM VIRGINIA AROUND 305 PM EMBARRASS AROUND 315 PM THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF DAMAGING WINDS...WITH GREATER THAN 60 MPH WINDS REPORTED OVER ITASCA COUNTY. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. .END & LAT...LON 4783 9307 4721 9306 4721 9227 4783 9200 DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:02 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 22, 11:02 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1102 AM CDT SAT JUN 22 2002 NO REAL CHANGES TO CURRENT ZONE PACKAGE. EVERYTHING COMING TOGETHER TODAY FOR A NASTY WEATHER EVENT FOR NORTHEAST MINNESOTA. ONLY FRESHENED WORDING IN ZONES TO REFLECT AFTERNOON CONDITIONS. SATELLITE SHOWING MCS TO THE NW AND A CU FIELD DEVELOPING INTO A TCU FIELD WITH HEATING TO THE NORTH AND SE. THIS SHOLD EVOLVE INTO SCATTERED TS ACTIVITY AS THE DAY WEARS ON. SVR WX INDICES BEGIN TO APPROACH HIGH VALUES THIS AFTERNOON (ACC TO ETA). THIS WILL INCLUDE HEAVY RAINFAL AMOUNTS...LARGE HAIL...AND STRONG TO DAMAGING WINDS. HELICITY VALUES ARE REALLY HIGH TODAY AS WELL WITH STRONGLY CURVING HODO. SPEED SHEAR SLIGHTLY LESS IMPRESSIVE BUT STILL WITHIN STRONG CRITERIA. WITH THE HIGH HELICITY IMMEDITATELY OFF THE SFC...WOULDNT BE SUPRISED TO SEE ROTATION IN A FEW TS THIS AFTERNOON AND MAYBE EVEN TONIGHT. .DLH...NONE. T.ERICKSON
In the hours before
Special weather statement, Jun 22, 9:30 AM CDT, 5 hours 5 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 930 AM CDT SAT JUN 22 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THREAT... LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAINFALL. DISCUSSION... THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON THROUGH TONIGHT. SOME UPPER LEVEL ENERGY WILL COMBINE WITH A DEEP LAYER OF MOISTURE TO SET OFF NUMEROUS SHOWERS AND THUNDERSTORMS AT TIMES. THE THREAT FOR SEVERE STORMS WILL BE MAINLY ALONG AND NORTH OF A PARK RAPIDS TO DULUTH LINE THROUGH THIS AFTERNOON. TONIGHT THE THREAT WILL SHIFT INTO MOST OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. .END T.ERICKSON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:54 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 51 min |
| Jun 22, 3:30 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
| Jun 22, 3:36 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 54 min |
| Jun 22, 3:43 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 47 min |
| Jun 22, 4:09 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 36 min |
| Jun 22, 4:34 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 26 min |
| Jun 22, 4:49 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca | 41 min |
| Jun 22, 6:03 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 57 min |
| Jun 22, 6:05 PM CDT | Special Marine Warning | DLH | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.